I am trying to determine when a certain parametric matrix is inverse-positive (it's actually the one about which I asked in Explicit formula for Cholesky factorization in a special case, but the question might have general interest). This matrix is not a $Z$-matrix so the whole body of knowledge that had been developed for them is not suitable.

What I'd like to find is a simple sufficient condition that I can easily analyze. The best approximation to that that I've found is Peris's criterion using $B$-splittings but it still didn't help me enough.

Are you aware of any such results?


2 Answers 2


Sorry for promoting my own results, but I think the condition in my old paper "A sufficient condition for the monotonicity of a positive definite matrix" (Computational Mathematics and Mathematical Physics vol. 41, No 9., pp. 1237-1238) may be of help. (Unfortunately, I lost the file years ago). I don't know whether it actually works, for you didn't say much about your $Q$, but it looks promising.

  • $\begingroup$ Is there an English version anywhere? (I can read the Russian but I like to have an English version). $\endgroup$ Jan 11, 2013 at 14:44
  • $\begingroup$ This journal is translated, so there must be an English copy somewhere. $\endgroup$ Jan 11, 2013 at 15:14
  • $\begingroup$ You may try this: maik.rssi.ru/cgi-perl/journal.pl?name=commat&page=main $\endgroup$ Jan 11, 2013 at 15:16
  • $\begingroup$ I accepted the answer, it looks interesting! The last link you gave didn't seem to lead to a softcopy I could obtain but I've read the Russian text and it's good enough for me! I'll see now if it helps with my original problem but it's a great result anyway. $\endgroup$ Jan 21, 2013 at 13:55

$\mathbb{R}^n_+ \subseteq A(\mathbb{R}^n_+)$ is one sufficient condition for inverse positivity.

  • $\begingroup$ That's the definition essentially... $\endgroup$ Oct 5, 2012 at 11:51
  • 1
    $\begingroup$ What about semipositivity ? An $m \times n$ matrix is said to be semipositive if there exists $x \in \mathbb{R}^n_+$ such that $Ax \in int(\mathbb{R}^m_+)$; $A$ is said to be minimally semipositive if in addition to being semipositive, no proper $m \times p$ submatrix is semipositive. For a square matrix, minimal semipositivity is the same as inverse positivity. I do not know if MSP is easy to verify. Two references are : Johnson, Kerr and Stanford, Semipositivity of matrices, LAMA, 37(4) (1994), 265-271 and H.J Werner, Characterizations of semipositivity, LAMA, 37(4) (1994), 273-278. $\endgroup$
    – user27020
    Oct 6, 2012 at 4:10

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.